Alert archive / Washington / Gale Watches in 2021

Gale Watch 11, NWS Seattle, WA

February 9, 2021

NWS Seattle, WA issued this gale watch at Feb 9, 2021, 2:51 AM PST. It took effect at Feb 10, 2021, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 9, 2021, 2:51 AM PST (10:51 UTC)
In effect from
Feb 10, 2021, 12:00 AM PST
Expired
Feb 9, 2021, 2:05 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

572 
WHUS76 KSEW 091051
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
251 AM PST Tue Feb 9 2021

PZZ131-091800-
/O.EXA.KSEW.SC.Y.0035.000000T0000Z-210209T1800Z/
Central U.S. Waters Strait Of Juan De Fuca-
251 AM PST Tue Feb 9 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Northeast winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-091900-
/O.CON.KSEW.SC.Y.0035.000000T0000Z-210209T2100Z/
/O.NEW.KSEW.GL.A.0011.210210T0800Z-210210T2000Z/
Northern Inland Waters Including The San Juan Islands-
251 AM PST Tue Feb 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

* WHAT...For the Small Craft Advisory, northeast winds 20 to 30 
  kt. For the Gale Watch, northeast winds 25 to 35 kt possible.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...For the Small Craft Advisory, until 1 PM PST this 
  afternoon. For the Gale Watch, from late tonight through 
  Wednesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ130-150-170-091800-
/O.CON.KSEW.SC.Y.0035.000000T0000Z-210209T1800Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
251 AM PST Tue Feb 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...East winds 15 to 25 kt.

* WHERE...Coastal Waters From Cape Flattery To James Island Out 
  10 Nm, West Entrance U. S. Waters Strait Of Juan De Fuca and 
  Coastal Waters From Cape Flattery To James Island 10 To 60 Nm.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
2 follow-up statements
084 
WHUS76 KSEW 091642
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
842 AM PST Tue Feb 9 2021

PZZ131-091745-
/O.CAN.KSEW.SC.Y.0035.000000T0000Z-210209T1800Z/
Central U.S. Waters Strait Of Juan De Fuca-
842 AM PST Tue Feb 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds are expected to be northeast 10 to 20 knots today.

$$

PZZ133-100045-
/O.EXT.KSEW.SC.Y.0035.000000T0000Z-210210T0800Z/
/O.CON.KSEW.GL.A.0011.210210T0800Z-210210T2000Z/
Northern Inland Waters Including The San Juan Islands-
842 AM PST Tue Feb 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...
...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...For the Small Craft Advisory, northeast winds 15 to 25 
  kt. For the Gale Watch, northeast winds 25 to 35 kt possible.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...For the Small Craft Advisory, until midnight PST 
  tonight. For the Gale Watch, from late tonight through 
  Wednesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ130-150-170-092300-
/O.EXT.KSEW.SC.Y.0035.000000T0000Z-210209T2300Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
842 AM PST Tue Feb 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...East or northeast winds 15 to 25 kt.

* WHERE...Coastal Waters From Cape Flattery To James Island Out 
  10 Nm, West Entrance U. S. Waters Strait Of Juan De Fuca and 
  Coastal Waters From Cape Flattery To James Island 10 To 60 Nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
512 
WHUS76 KSEW 092205
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
205 PM PST Tue Feb 9 2021

PZZ133-100615-
/O.CAN.KSEW.SC.Y.0035.000000T0000Z-210210T0800Z/
/O.UPG.KSEW.GL.A.0011.210210T0800Z-210210T2000Z/
/O.NEW.KSEW.GL.W.0016.210210T0900Z-210212T1900Z/
Northern Inland Waters Including The San Juan Islands-
205 PM PST Tue Feb 9 2021

...GALE WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 11 AM PST
FRIDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northeast winds 25 to 35 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...From 1 AM Wednesday to 11 AM PST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ130-100615-
/O.CAN.KSEW.SC.Y.0035.000000T0000Z-210209T2300Z/
/O.NEW.KSEW.SC.Y.0036.210210T1000Z-210211T0800Z/
/O.NEW.KSEW.GL.A.0012.210211T0800Z-210212T0200Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
205 PM PST Tue Feb 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO MIDNIGHT
PST WEDNESDAY NIGHT...
...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds 15 to 30 kt. 
  For the Gale Watch, east winds 25 to 35 kt possible.

* WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, from 2 AM Wednesday to 
  midnight PST Wednesday night. For the Gale Watch, from late 
  Wednesday night through Thursday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ150-170-100615-
/O.CAN.KSEW.SC.Y.0035.000000T0000Z-210209T2300Z/
/O.NEW.KSEW.SC.Y.0036.210210T1000Z-210211T0800Z/
/O.NEW.KSEW.GL.A.0012.210211T0800Z-210212T0200Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
205 PM PST Tue Feb 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO MIDNIGHT
PST WEDNESDAY NIGHT...
...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Small Craft Advisory, northeast winds 150 to 30 
  kt. For the Gale Watch, east winds 25 to 35 kt possible.

* WHERE...Coastal Waters From Cape Flattery To James Island Out 
  10 Nm and Coastal Waters From Cape Flattery To James Island 10 
  To 60 Nm.

* WHEN...For the Small Craft Advisory, from 2 AM Wednesday to 
  midnight PST Wednesday night. For the Gale Watch, from late 
  Wednesday night through Thursday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ131-132-100615-
/O.NEW.KSEW.SC.Y.0036.210210T1000Z-210211T0800Z/
/O.NEW.KSEW.GL.A.0012.210211T0800Z-210212T0200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
205 PM PST Tue Feb 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO MIDNIGHT
PST WEDNESDAY NIGHT...
...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, northeast winds 15 to 30 
  kt. For the Gale Watch, northeast winds 25 to 35 kt possible.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, from 2 AM Wednesday to 
  midnight PST Wednesday night. For the Gale Watch, from late 
  Wednesday night through Thursday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Feb 8, 8:39 PM PST, 6 hours 12 minutes earlier.

Area forecast discussion, Feb 8, 8:39 PM PST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
839 PM PST Mon Feb 8 2021

.UPDATE...Few updates to the forecast for this evening. Bumped
POPs up in the Puget Sound region for the overnight hours as a
very subtle meso-low on the lee side of the Olympics will continue
to generate light rain/snow showers in this area. Little in the
way of accumulations are expected with this activity. Overnight
lows will fall into the upper 20s to low 30s tonight.

Pullin

&&

.PREV DISCUSSION... /issued 235 PM PST Mon Feb 8 2021/

SYNOPSIS...A cool moist air mass will give way to colder drier air
through the middle of the week. Fraser outflow will increase as cold
Canadian air shifts south through Washington this week. Weather
systems later in the week could bring snow to Western Washington.

SHORT TERM /TONIGHT THROUGH THURSDAY/...Scattered showers have been
spitting snow pellets or graupel in a few spots this afternoon, but
they are few and far between. Cannot really rule out flurries here
and there through midweek, but overall the air mass should be drying
as offshore flow (and Fraser outflow) increase in the days ahead.
Temps will cool through Thursday as colder Canadian air sinks south
across Washington. Naturally the coldest windiest area will be up in
Whatcom county where it should stay below freezing for at least a
couple days--and most areas north of Seattle should freeze hard, The
forecast low temperature around daybreak Thursday should range from
the upper teens in the north (feeling colder than that with wind
chill below zero in the Bellingham area) to temps in the lower 30s
on the south coast. With cold air in place, and certainly much lower
dew points by Thursday, the trick will be to bring moisture back
into the area. Some solutions favor taking most of the moisture into
Oregon while others look more wintry--personally, I like the look of
the Canadian model which simulates a nice front developing over
northwest Oregon (parallel to the thickness gradient) during the day
Thursday--with precip spreading north Thursday afternoon and night.
If that scenario works out, you end up with heavier wetter snow over
southwest Washington tapering down to just a little fluff blown away
by the wind up in Bellingham.

LONG TERM /FRIDAY THROUGH MONDAY/...Friday could be postfrontal
with snow showers tapering off behind the front. Naturally the
forecast doesn't have that level of detail and the range of model
solutions just gives us a chance of snow forecast. But if you had to
bet, maybe a break Friday afternoon and night followed by another
frontal system Saturday. Temps should moderate over the weekend into
early next week but you can certainly cherry pick solutions that are
still rather wintry--the UW wrfgfs has snow next Monday and many of
the ECMWF ensemble solutions favor Western Washington with wintry
weather into early next week.

19

AVIATION...Northwest flow aloft tonight into Tuesday with a trough
east of the area and a ridge offshore. Mainly dry conditions will
persist for most of W WA, though some light flurries may arise with
any area of lingering convergence (King/Snohomish Counties) and the
northern Sound near KBLI. Forecast probability is extremely low and
thus not meriting any mention in TAFs. VFR conditions in place and
expected to remain for most of the area. Locations that usually have
lower cigs may dip down into MVFR conditions at times overnight with
some patchy fog possible for OLM.. Light north winds tonight for
most with stronger winds at KBLI with Fraser Outflow gusts possible.

KSEA...VFR into tonight with MVFR briefly possible around 12Z and
into early morning before cigs recover by 16Z. Mainly dry weather
expected. Light southwesterly winds expected to transition northeast
this evening and be light into Tuesday.

JD/18

MARINE...Light flow for most areas with increasing Fraser Outflow
across the Northern Inland Waters. Small Craft Advisory winds for
the Northern Inland Waters into Tuesday, with the strongest winds
from Bellingham to the San Juan Islands. Gales possible at times
this week, mainly Wednesday into Thursday as Fraser Outflow winds
strengthen. SCA winds for areas of the northern coastal waters
with the outflow tonight into Tuesday with increased east winds
through central and western portions of the Strait of Juan de Fuca
tonight. Breezy offshore winds expected later this week. Swells
expected to be below 10 feet through the week with hazardous seas
not expected.

JD

HYDROLOGY...No river flooding is expected through the next seven
days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 10 AM PST Tuesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 1 PM PST Tuesday for Northern Inland
     Waters Including The San Juan Islands.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 2:05 PM PSTGale WatchSEW13 hr
Feb 9, 2:05 PM PSTGale WarningSEW4 days
Feb 9, 2:05 PM PSTSmall Craft AdvisorySEW8 days
Feb 9, 2:07 PM PSTWinter Storm WatchSEW62 hr

Nearby

Gale Watches in Washington, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.